New Mexico, 2015Flash Flood in New Mexico, July 24, 2015
July 24, 2015 · NWS EPZ · 1 event in 1 county or zone
Upper high was centered over the Texas Panhandle and southeast flow was bringing moderate moisture into the region. An isolated slow moving storm dropped over 3 inches of rain near La Luz and the water drained down the west slopes of the Sacramento Mountains and caused water to cross the road west of Highway 54.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper high was centered over the Texas Panhandle and southeast flow was bringing moderate moisture into the region. An isolated slow moving storm dropped over 3 inches of rain near La Luz and the water drained down the west slopes of the Sacramento Mountains and caused water to cross the road west of Highway 54.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 2:18 PM MST, 7 hours 17 minutes earlier.
Area forecast discussion, Jul 24, 2:18 PM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
318 PM MDT FRI JUL 24 2015
.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE BORDERLAND THOUGH
THE WEEKEND...THOUGH SOMEWHAT LESS COVERAGE THAN THE PAST SEVERAL
DAYS. SOUTH FLOW ALOFT HAS SUBTLY CHANGED TO EAST...WITH THE
RESULT BEING THE BEST MOISTURE FORCED OFF TO OUR WEST. HENCE THE
BEST CHANCE OF THUNDERSTORMS OVER THE NEXT SEVERAL DAYS WILL BE
WEST OF DEMING. LOOKS LIKE THE PATTERN WILL CHANGE BY THE MID
PORTION OF NEXT WEEK AS THE UPPER HIGH SHIFTS TO OUR WEST. THIS
WILL BRING DRIER AIR DOWN FROM THE NORTH. THOUGH THIS WILL LIMIT
THUNDERSTORMS SOME...IT WON'T COMPLETELY ELIMINATE THEM EITHER.
TEMPERATURES WILL REMAIN ABOVE NORMAL UNTIL THIS PATTERN CHANGES.
&&
.DISCUSSION...
LOOKS LIKE LONG RANGE MODELS ARE LOCKED IN ON SIGNIFICANT CHANGE
IN WEATHER PATTERN TOWARD THE END OF THE FORECAST PERIOD. BUT FOR
THE BULK OF THE FORECAST PERIOD...FIRST 5-6 DAYS...NOT MUCH
CHANGE. WV IMAGERY DOES SHOW UPPER HIGH SHIFTING A BIT FURTHER
NORTH WHICH BRINGS CWA UNDER EAST FLOW. THIS HAS PUSHED MAIN
TROPICAL PLUME OVER ARIZONA AND FAR WESTERN NEW MEXICO. OVER THE
NEXT FEW DAYS THIS SHOULD LIMIT MOST THUNDERSTORMS TO THE NORTHERN
ZONES AND FAR WESTERN ZONES. FOR TONIGHT...IN GENERAL EXPECT
BETTER COVERAGE OF THUNDERSTORMS OVER THE WESTERN THIRD OF THE
CWA. HOWEVER A LOOK AT IR/WV IMAGERY SHOWS EASTERLY WAVE SOUTHWEST
OF BROWNSVILLE SHOWING A LINE OF CONVECTION FORMING ALL THE WAY
FROM THAT WAVE NORTHWARD ACROSS THE BIG BEND AND JUST EAST OF THE
CWA. THIS LINE OF CONVECTION COULD DRIFT INTO THE EASTERN CWA
TONIGHT. FOR NOW WILL KEEP POPS IN ISOLATED CATEGORY BUT WILL HAVE
TO WATCH THAT CONVECTIVE LINE.
UPPER HIGH CONTINUES OVER NORTH TEXAS/OKLAHOMA THROUGH ABOUT
WEDNESDAY...WITH RESULTANT EASTERLY FLOW KEEP MAIN MOISTURE PLUME
WEST OF THE CONTINENTAL DIVIDE. WILL KEEP HIGHEST POPS OUT WEST
BUT DON'T DARE COMPLETELY REMOVE POPS IN THE EAST.
AFOREMENTIONED SIGNIFICANT WEATHER PATTERN CHANGES OCCURS LATER
WEDNESDAY INTO THURSDAY. GULF OF ALASKA UPPER LOW FINALLY KICKS
OUT EAST ACROSS THE NORTHERN U.S. TEXAS UPPER HIGH EVENTUALLY
SPLITS WITH THE PASSAGE AND THE WESTERN CENTER OVER THE GREAT
BASIN BECOMES THE DOMINANT FEATURE. BOTH GFS/ECMWF HAVE BEEN
CONSISTENT ON THIS FOR SEVERAL RUNS SO HAVE DECENT CONFIDENCE IN
THIS SOLUTION. THIS WOULD BASICALLY MEAN FROM THURSDAY INTO NEXT
WEEKEND THAT THUNDERSTORMS WOULD BECOME MUCH MORE SPOTTY AS
TROPICAL MOISTURE IS REPLACED BY MORE OF A RECYCLED MOIST/DRY
MIXED CONTINENTAL AIRMASS. BY WED/THUR PW'S MOSTLY UNDER ONE
INCH. NORTHERLY FLOW CLOUD STILL INDICATE POTENTIAL FOR
DISTURBANCES TO DROP DOWN AND KICK OFF THUNDERSTORMS BUT COVERAGE
MUCH LESS.
&&
.AVIATION...VALID 25/00Z-26/00Z. HIGH PRESSURE ALOFT CONTINUES TO
CHANNEL THE SUBTROPICAL MOISTURE PLUME INTO ARIZONA. RESIDUAL
MOISTURE AND INSTABILITY REMAINS FOR ISOLATED SHOWERS AND
THUNDERSTORMS MAINLY OVER THE SACRAMENTO MOUNTAINS AND THE GILA
WILDERNESS. IN GENERAL FEW-SCT080 100-1420 AND 250. ISOLD CB/TS
MAINLY OVER SACS AND GILAS 18Z-04Z...SCT-BKN070 BKN100 VSBY 6SM
TSRA...WINDS VRB25G35KT. SFC WINDS IN GNRL W-WNW 5-10 KTS WEST OF
THE RIO GRANDE AND E-SE 5-10 KTS EAST OF THE RIO GRANDE THRU THE PD.
.FIRE WEATHER... EVEN WITH SOME DRYING IN THE ATMOSPHERE...THERE IS
STILL AMPLE MOISTURE OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO TO
GENERATE SOME AFTERNOON AND EVENING STORMS INTO THE WEEKEND. THE
DEEPER MOISTURE PLUME IS GRADUALLY SHIFTING WEST AND AREAS EAST OF
THE CONTINENTAL DIVIDE SHOULD SEE FEWER STORMS THROUGH THE WEEKEND.
TEMPERATURES WILL TREND UPWARD TO ABOVE SEASONAL NORMALS. THERE
STILL IS A THREAT OF ISOLATED HEAVY RAIN AND LOCAL FLASH FLOODING IN
A FEW AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 100 75 102 / 10 0 20 10
SIERRA BLANCA 71 96 70 98 / 20 10 20 20
LAS CRUCES 70 97 71 99 / 20 0 20 10
ALAMOGORDO 70 98 70 100 / 20 20 20 30
CLOUDCROFT 50 76 50 76 / 30 40 40 40
TRUTH OR CONSEQUENCES 70 96 71 98 / 20 20 20 20
SILVER CITY 63 88 64 89 / 20 30 20 30
DEMING 70 98 71 99 / 20 10 20 10
LORDSBURG 68 95 68 98 / 30 10 20 10
WEST EL PASO METRO 74 100 74 101 / 10 0 20 10
DELL CITY 71 99 72 103 / 10 20 20 10
FORT HANCOCK 74 99 73 102 / 20 0 20 10
LOMA LINDA 70 96 70 95 / 20 10 20 10
FABENS 73 100 73 102 / 10 0 20 10
SANTA TERESA 73 98 73 100 / 10 0 20 10
WHITE SANDS HQ 72 98 72 100 / 20 0 20 10
JORNADA RANGE 69 98 69 100 / 20 0 20 10
HATCH 69 98 69 100 / 20 10 20 20
COLUMBUS 71 97 71 99 / 20 0 20 10
OROGRANDE 72 98 72 99 / 10 10 20 10
MAYHILL 56 85 56 84 / 20 40 40 40
MESCALERO 55 86 55 85 / 20 40 30 40
TIMBERON 56 85 56 84 / 30 40 30 30
WINSTON 60 87 60 88 / 30 30 30 40
HILLSBORO 66 96 67 96 / 30 20 20 30
SPACEPORT 69 97 69 98 / 20 10 20 20
LAKE ROBERTS 58 87 58 88 / 30 40 30 50
HURLEY 65 92 65 93 / 20 20 20 30
CLIFF 65 94 66 98 / 30 20 20 20
MULE CREEK 62 93 63 95 / 30 20 20 20
FAYWOOD 65 93 66 93 / 20 20 20 30
ANIMAS 67 95 68 98 / 30 10 20 20
HACHITA 68 96 68 98 / 30 0 20 10
ANTELOPE WELLS 66 92 67 94 / 30 20 30 30
CLOVERDALE 64 90 65 90 / 30 20 30 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/NOVLAN
Hazardous weather outlook, Jul 24, 10:20 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT FRI JUL 24 2015
NMZ401>409-412-414>416-251730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
CENTRAL TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
1120 AM MDT FRI JUL 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WITH A FEW STORMS PRODUCING HEAVY RAINFALL
OF OVER ONE INCH PER HOUR...ALONG WITH LOCAL FLOODING. PEA SIZED
HAIL AND GUSTY WINDS TO 45 MPH ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CONTINUING. COVERAGE
PERHAPS LESSING SOME AFTER SATURDAY. MAIN HAZARDS ARE HEAVY
RAIN/LOCAL FLOODING...AND WIND GUSTS TO 40 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NMZ410-411-413-417-TXZ418>424-251730-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
SOUTHERN TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1120 AM MDT FRI JUL 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS THIS EVENING. A FEW OF THESE STORMS COULD
PRODUCE HEAVY RAINFALL AND LOCAL FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED THUNDERSTORMS...MOSTLY IN THE EVENINGS. SOME HEAVY
RAINFALL AND LOCAL FLOODING POTENTIAL WILL CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 24, 6:58 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
758 PM MDT FRI JUL 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HEAVY RAIN 1 NW HIGH ROLLS 32.96N 105.85W
07/24/2015 M1.60 INCH OTERO NM TRAINED SPOTTER
TRAINED SPOTTER REPORTS OVER ONE AND ONE HALF INCH OF
RAINFALL IN ONE HOUR AND A HALF.
&&
EVENT NUMBER EPZ1500136
LANEYFlash Flood, Otero
- When
- July 24, 9:35 PM MST to 10:30 PM MST
- Where
- Otero County, 3.59 mi S of Tularosa to 3.14 mi WSW of La Luz
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.019, -106.028
Water was crossing Riata Road west of U.S. 54. Rain had fallen several hours earlier up near La Luz and flowed down toward Alamogordo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20152 deaths · 3 events
- Flooding and Heavy Rain in Florida, July 24 to 29, 20151 death · $1.6 million · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20151 death · 4 events
- Excessive Heat in Arkansas, July 24, 20151 death · 1 event
- Hail and Damaging Winds in Nebraska, July 24, 2015$370,000 · 1.5 in hail · 14 events
- Flash Flood and Damaging Winds in Missouri, July 24 to 25, 2015$62,000 · 61 kt wind · 32 events
- Lightning Strike in Minnesota, July 24, 2015$250,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 24, 2015$101,000 · 1.5 in hail · 8 events
- Damaging Winds and Heavy Rain in Minnesota, July 24, 2015$100,000 · 56 kt wind · 4 events
- Tornado in Minnesota, July 24, 2015$100,000 · EF0 · 1 event
- Flash Flooding and Hail in Kansas, July 24 to 25, 2015$70,000 · 1 in hail · 5 events
- Lightning Strike in Wisconsin, July 24, 2015$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596240.